Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 29, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2013, 11:58 PM MDT for Sanders County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2013, 11:58 PM MDT (05:58 UTC)
- Expired
- Aug 12, 2013, 12:45 AM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Sanders County, MT
The radar
The Missoula radar (KMSX), 135 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 6.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2286 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
527
WUUS55 KMSO 120558
SVRMSO
MTC089-120645-
/O.NEW.KMSO.SV.W.0029.130812T0558Z-130812T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1158 PM MDT SUN AUG 11 2013
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SANDERS COUNTY IN NORTHWEST MONTANA...
* UNTIL 1245 AM MDT.
* AT 1154 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED NEAR THOMPSON FALLS...AND WAS MOVING NORTHWEST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...BELKNAP...THOMPSON FALLS...TROUT CREEK
AND WHITE PINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
&&
LAT...LON 4791 11553 4757 11524 4747 11546 4747 11548
4778 11584
TIME...MOT...LOC 0558Z 146DEG 15KT 4759 11543
$$1 follow-up statement
508
WWUS55 KMSO 120639
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1239 AM MDT MON AUG 12 2013
MTC089-120650-
/O.EXP.KMSO.SV.W.0029.000000T0000Z-130812T0645Z/
SANDERS MT-
1239 AM MDT MON AUG 12 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANDERS COUNTY EXPIRES
AT 1245 AM MDT...
LAT...LON 4791 11553 4757 11524 4747 11546 4747 11548
4778 11584
TIME...MOT...LOC 0640Z 146DEG 15KT 4776 11574
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:00 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 11, 9:00 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Missoula MT 900 PM MDT Sun Aug 11 2013 .UPDATE...Cancelled the Red Flag Warnings across central Idaho and western Montana. && .DISCUSSION...The threat for increased fire danger due to thunderstorms has diminished for the night. Isolated thunderstorms are still possible, mainly across north central Idaho, but the biggest threats have ended for the time. Therefore, the RFWs have been cancelled. && .AVIATION...An approaching shortwave from the southwest, combined with very high instability for this area, will continue to cause thunderstorms to spread north across western Montana. All area terminals will be impacted by thunderstorms, whether directly or by out flow winds. Wildfire smoke will also cause at least partial mountain obscuration at times. Currently, below VFR visibility restriction are not expected at major area terminals due to smoke, but back- country air strips and smaller terminals may be severely impacted by smoke. && .PREV DISCUSSION... /ISSUED 528 PM MDT Sun Aug 11 2013/ UPDATE...Increased chances for thunderstorms and precipitation across western Montana and central Idaho to account for ongoing rainfall and lightning occurring across the region. DISCUSSION...A quick update to the forecast through midnight to increase chances for thunderstorms and rainfall across the Northern Rockies. Thunderstorm activity is increasing and producing quite a bit of rainfall, especially along the ID/OR border this evening. Expect rainfall to continue at least for the next several hours, with thunderstorm coverage increasing across NW MT (north of I-90) through the overnight hours as well. PREV DISCUSSION... /ISSUED 239 PM MDT Sun Aug 11 2013/ .Strong thunderstorms possible through this evening... DISCUSSION... Thunderstorm activity is expected to move through the region in two waves today. The first wave has already moved north across Lemhi county Idaho and is now triggering activity across west-central Montana and across portions of north-central Idaho. High resolution weather models continue to show a trend for another wave of activity by late this afternoon from Clearwater county, Idaho east to Powell county. There is the chance that a few embedded cells could become strong with gusty winds to 50 mph, localized heavy rain and lightning are the biggest threats. The moisture content of the atmosphere is running slightly above normal, so a few of these cells could produce enough heavy rain that could pose a problem for the West Mullan burn scar and even the Helmville canyon/Ed's Gulch near Drummond. This wave of storms will move into northwest Montana by this evening. Going To the Sun road potentially could be impacted by the thunderstorm activity...heavy rains could cause some rock slides while lightning could be an issue for back country hikers. Latest mesoscale analysis reveals the greatest instability and heating to be across Sanders to Lincoln county as well as over Glacier National Park to Polebridge, Montana. This area will have to be watched closely this evening as the wave moving north could trigger a few strong to perhaps even severe thunderstorms capable of strong winds over 50 mph, heavy rain and large hail. One fly in the ointment that may inhibit this from happening would be if clouds moved in ahead of the convection over west-central Montana. Shower and thunderstorm chances remain in the forecast for Monday and Tuesday due to waves of energy to pass through southwesterly flow aloft. High pressure will better align over Idaho and western Montana on Wednesday so temperatures will be warmer with less chance for thunderstorms. Model guidance do not keep this high pressure over the region so by Thursday begin to flatten the ridge. Even with the weakening of the ridge Thursday still appears fairly dry but with increased afternoon winds and near record high temperatures. There are some timing issues for the complete breakdown of the ridge, but by the weekend temperatures will be cooler with higher chances for thunderstorms and increased afternoon winds. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Aug 11, 6:16 PM MDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 616 PM MDT SUN AUG 11 2013 MTZ007-120100- BUTTE/BLACKFOOT REGION- 616 PM MDT SUN AUG 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...CENTRAL POWELL AND NORTHERN DEER LODGE COUNTIES UNTIL 700 PM MDT... AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF PHILIPSBURG...OR 16 MILES NORTHWEST OF ANACONDA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS... GOLDCREEK AND BROCK CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4684 11295 4674 11264 4621 11302 4628 11327 TIME...MOT...LOC 0016Z 203DEG 33KT 4641 11304
Special weather statement, Aug 11, 6:24 PM MDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
624 PM MDT SUN AUG 11 2013
MTZ004-120115-
LOWER CLARK FORK REGION-
624 PM MDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANDERS COUNTY UNTIL 715
PM MDT...
AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF NOXON...OR 18 MILES NORTHWEST
OF THOMPSON FALLS...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NOXON...TROUT CREEK
AND TUSCOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4803 11581 4797 11567 4786 11557 4783 11547
4763 11552 4762 11572 4764 11574 4770 11574
4772 11579 4775 11581
TIME...MOT...LOC 0024Z 180DEG 24KT 4780 11565Special weather statement, Aug 11, 7:14 PM MDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 714 PM MDT SUN AUG 11 2013 MTZ001-004-120200- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 714 PM MDT SUN AUG 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES UNTIL 800 PM MDT... AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF NOXON...OR 24 MILES NORTHWEST OF THOMPSON FALLS...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFNORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4819 11571 4800 11545 4767 11557 4785 11581 TIME...MOT...LOC 0114Z 184DEG 23KT 4793 11567
Special weather statement, Aug 11, 9:36 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
936 PM MDT SUN AUG 11 2013
IDZ007-008-120415-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
836 PM PDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER AND
WESTERN IDAHO COUNTIES UNTIL 915 PM PDT...
AT 829 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF GRANGEVILLE...MOVING NORTH AT 40
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FERDINAND AND
RIVERSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4614 11649 4619 11647 4621 11642 4640 11629
4647 11639 4649 11639 4651 11628 4640 11627
4621 11642 4617 11625 4588 11623 4587 11649
4613 11653
TIME...MOT...LOC 0337Z 174DEG 33KT 4607 11640Special weather statement, Aug 11, 11:33 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1133 PM MDT SUN AUG 11 2013
MTZ001-003-004-120630-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
1133 PM MDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDERS...WESTERN
MISSOULA AND MINERAL COUNTIES UNTIL 1230 AM MDT...
AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA WITH SEVERAL THUNDERSTORMS...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS...
THOMPSON FALLS...PARADISE...PLAINS...DE BORGIA...HAUGAN...CAMAS
PRAIRIE...WEEKSVILLE...EDDY...SNIDER...HOT SPRINGS...CAMAS...
BELKNAP...SALTESE...TAFT...WHITE PINE AND EAST PORTAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4746 11573 4746 11565 4754 11575 4759 11570
4780 11569 4781 11474 4754 11453 4721 11435
4695 11497 4701 11509 4713 11519 4719 11530
4726 11534 4729 11552 4737 11561 4742 11576
TIME...MOT...LOC 0532Z 160DEG 8KT 4734 11490The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:16 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Aug 11, 6:24 PM MDT | Special Weather Statement | MSO | Sanders | 51 min |
| Aug 11, 7:14 PM MDT | Special Weather Statement | MSO | Sanders | 46 min |
| Aug 11, 11:33 PM MDT | Special Weather Statement | MSO | Mineral, Sanders | 57 min |
| Aug 12, 3:51 AM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 16 hr |
| Aug 12, 5:21 PM MDT | Special Weather Statement | MSO | Deer Lodge | 39 min |
| Aug 12, 5:31 PM MDT | Special Weather Statement | MSO | Missoula | 44 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.